I'm having some issues starting this medication. It was prescribed to me this week.. I've been reading as much as I could on it, but I need some advice from people I know are real, and sane, and experienced.
The pharmacist didn't mention anything about taking it on an empty stomach and not eating afterward. She actually said, take it the same time every day, and if I take it with food, always take it with food. If not, always not. It seems everywhere I read, I'm being advised to take it on an empty stomach, don't eat 2 hours before or 1 hour after.
Since I take other meds for bipolar it worries me that she didn't tell me not to take my other meds at the same time either - just no vitamins or dairy. (I take lithium and wellbutrin)
I also read that Synthrax has only got the T4 hormone and not T3, and that I might gain weight because it's the T3 hormone that is solely responsible for your weight gain/loss?? There are all of these forums (not on here) where people are going on about how much weight they've gained because of it, and can't get rid of..
I'm kind of freaked out and my doctor just left for vacation so I'm screwed on that end (I would be calling him if he were here).. I just don't know what to make of all of this conflicting information..
First of all do you know how out of whack your levels are? My doctor kept telling me that mine were off the charts and it turned out they were only .2 below the low end of the spectrum. I took it faithfully for a while, then when things started getting really, really bad for me I went to see another doctor who noticed that my heart murmur didn't sound exactly right. This set off a whole chain of events that led to finding an aneurysm on my heart and immediate surgery.
Telling you all that is not meant to freak you out, it is meant as an advice to seek another professional opinion on the thyroid numbers. Other conditions can make the thyroid seem like they are out of whack when in fact it is masking what is really wrong. I strongly urge you to get a second opinion. So, many doctors will see the levels that are really off and go with that without diving deeper into what might really be going on.
Since the heart surgery I have come off all synthetic meds. I now take a natural thyroid supplement, b12, and coq10.
To answer your main issue, yes you can gain weight on thyroid meds, they can make you feel sluggish, and a whole host of other things. This is just from my personal experience so take it for what it is worth. I hope you feel better soon.
Aren't thyroid meds (for hypothyroidism) supposed to make you lose weight? And give you more energy? I took synthroid for a couple of years, it helped immensely. When I moved, I quit because I would have had to start with a new doctor, pay all over, all that. I finally did go and get started again, didn't work, the doctor upped the dose after the next test, still didn't help so I've quit. I'd rather do it naturally but what that means exactly I don't know. Lynne, what is your natural supplement and does it work?
My heart was acting crazy too but all those sudden hard erratic thumpings mostly stopped when I switched from regular cigarettes to e-cigarettes. (Yes, quitting entirely would be better.)
I lost weight on synthroid the first time - I wasn't overweight so it wasn't much, but I felt a whole lot better. Now I'm back to dropping off to sleep without much warning again. Ladyface, doesn't the bottle specifically say to take on an empty stomach? Mine always did, the generic and Synthroid.
I get the drop offs even on the meds whether they be generic or not. The one I am using is Gaia Thyroid Support. I take two a day and I guess it is helping because my blood work came back in the normal range this last time which was about a week ago. I have been on this since the heart surgery which was Aug. '10.
I like this particular one because it has Iodine from seaweed in it along with L-Tyrosine, Coleus Root, Ashwagandha Root, Schiasandra Berry, Kelp Fronds, Bladderwrack Fronds, the Iodine from Seaweed, and withanolide from the ashwagandha root. I tried a couple of the ones that didn't have the kelp and they didn't seem to give me what I needed.
I lost a lot of weight pre-surgery and have put some back on but only enough so I don't look sick now, just healthy.
So no more going crazy licking the salt off of potato chips, hmm? LOL! We have a natural health food place nearby, I'm going to check into that myself. My dad takes B12 shots too, I'd rather avoid that if possible.
The B12 started as shots, then went to a liquid form, and now I take 1000mg tablet a day. So, it doesn't have to be shots. Another thing to consider is your Vitamin D. How much of it do you have? They can check the levels for that too cause it will cause the sleepiness as well.
I was diagnosed with hypothyroidism when I was 8 years old...I am now 42. I have been taking synthroid for 34 years without any issues. As far as the empty stomach thing goes, I did not start seeing those instructions on my medication bottle until the last few years...I ignore it. I've been taking this stuff all these years and now they say take it on an empty stomach? Bah!
And about taking it the same time of day, I always take it before I go to bed but that could be a range of time...again, all these years I've never worried about it and I'm not going to start now.
Weight gain is often a result of hypothyroidism and so your meds would help you lose weight not gain. I am 5'6" and weigh 115 lbs., I have never struggled with my weight.
In short, please try to relax a bit and don't read all that hype about a tried and true med that has been around for years.
And do take your synthroid...my sister is also hypothyroid and tried doing this holistic remedy instead of her synthroid...it was disastrous, she got really ill.
Sounds like you've got a got regiment going on that works for you. Thanks for the calm. I was thinking of taking it the same way i take my birth control. I take that and my other meds in the morning, whenever I get up. It's never the same time, but always around the same time.
This I'm going to take in the evening. It's the only time I can guarantee a window with 2 hours before and 1 after where I will not eat. I stay home with a 1 year old - my days are unpredictable!
I always take my pills on an empty stomache and with a full glass of water. That was recommended by my pharmacist and doctor. I usually take it in the morning but now they are saying that taking it before bed might be best. I do know you are not supposed to take them with calcium supplements. Dr. Oz says the thyroid medicine will stop working if you do.
I take mine every morning. I don't think about why/when/how, I just get one out and swallow it.
I listen to my body, not the advice of those who probably don't have thyroid disease.
Mayo Clinic prescribed this for me for years - my family history has thyroid cancer. Then with new research they rescinded that so I have had both.
I found it was hard to stop and start. It does change your metabolism and I felt it changed my moods. It would take me 10 days to change successfully.
Hang it there - give it a try for 10 days or so and then report back to your doctor.
When I was taking synthroid, I would always take it in the morning.
by alertswiftreview6 years ago
I am suffering from hypothyroid from past one month; so I start taking the medicine from my consultant doctor. But I am so much worried about that calcium is getting loss from my body as i am feeling very sleepy and...
by TammyHammett6 years ago
I have been hypothyroid (which means my thyroid is barely functioning) since my second child was born. Talk about making weight loss so much harder! I have practically no metabolism what so ever. In order for me...
by donnaMhicks5 years ago
I have several autoimmune disorders attacking all at once. 10+ yrs psoriasis recently getting worse, temporal arteritis biopsy/hospitalization for a wk in January, vasculitis recently diagnosed so now my immune system...
by KCC Big Country10 months ago
I'm having a full hysterectomy on Monday and wondered what advice others have regarding recovery, hormonal issues, etc.It's not something I'm nervous about at all. In fact, I'm very much looking forward to...
by girly_girl096 years ago
I have searched for variations of my question on google but can't find an exact answer. I'm going to call my doctor tomorrow, but in the meantime here is my situation. My new doctor started me on Nature-Throid last week...
by InformationGuide6 years ago
About three years ago my hair started falling out, and continued for about two years. It fell out in the same two sections of my head - near the hairline above my ears. To this day I have no idea why my hair began and...
Copyright © 2017 HubPages Inc. and respective owners.
Other product and company names shown may be trademarks of their respective owners.
HubPages® is a registered Service Mark of HubPages, Inc.
HubPages and Hubbers (authors) may earn revenue on this page based on affiliate relationships and advertisements with partners including Amazon, Google, and others.